Economics at your fingertips  

Effective sterilized foreign exchange intervention? Evidence from a rule-based policy

Guido Kuersteiner, David Phillips () and Mauricio Villamizar-Villegas ()

Journal of International Economics, 2018, vol. 113, issue C, 118-138

Abstract: This paper investigates the effectiveness of sterilized foreign exchange interventions by exploiting a discontinuous policy rule used by the Central Bank of Colombia. We use a unique data set that comprises tick by tick intervention and order book data, daily capital in- and outflows, and balance sheet information of financial institutions. We apply regression discontinuity methods to identify the surprise component of rule-based interventions and use this variation to measure how they affect exchange rates and capital flows. Our findings indicate that interventions had significant effects on the exchange rate, albeit short-lived (2–3 weeks). Moreover, capital controls amplify the effect of intervention, though some effect remains even in the presence of free capital flows. A methodological contribution of the paper is to extend regression discontinuity designs to a time-series environment and to show how these techniques can be used to identify and estimate local non-linear impulse response functions. A clearly defined policy rule and high frequency data are crucial in exploiting local variation around the policy cutoff.

Keywords: Rule-based intervention; Portfolio balance; Foreign exchange policy; Regression discontinuity; Non-linear impulse response (search for similar items in EconPapers)
JEL-codes: E58 F31 C22 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Effective Sterilized Foreign Exchange Intervention? Evidence from a Rule-Based Policy (2016) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

Page updated 2019-07-17
Handle: RePEc:eee:inecon:v:113:y:2018:i:c:p:118-138